Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 35, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 8, 2017, 10:30 PM MDT for Hill County, Montana. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2017, 10:30 PM MDT (04:30 UTC)
- Expired
- Jun 8, 2017, 11:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hill County, MT
The radar
The Great Falls radar (KTFX), 169 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 10:38 PM MDT | TSTM WND GST 50 | 4 E Kremlin, MT | |
| Jun 8, 10:41 PM MDT | TSTM WND DMG | Havre, MT | DELAYED REPORT OF DAMAGE TO A BUILDING IN THE CITY OF HAVRE FROM YESTERDAYS THURSDAY... JUNE 8TH 2017 STORMS. STATE OF THE BUILDING PRIOR TO THE STORM WAS NOT SPECIFIED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 4:46 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 4.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 3116 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
028
WUUS55 KTFX 090430
SVRTFX
MTC041-090500-
/O.NEW.KTFX.SV.W.0035.170609T0430Z-170609T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
1030 PM MDT THU JUN 8 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Hill County in north central Montana...
* Until 1100 PM MDT
* At 1030 PM MDT, severe thunderstorms were located along a line
extending from 26 miles north of Gildford to 7 miles northeast of
Box Elder, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Havre, Azure, Parker School, Beaver Creek, Agency, Sangrey, St.
Pierre, Boneau, Rocky Boy, Kremlin, Laredo and Simpson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4886 10950 4857 10951 4852 10946 4846 10946
4845 10950 4830 10951 4829 10955 4813 10965
4814 10973 4822 10974 4822 10985 4830 10985
4830 10997 4894 11056 4900 11052 4900 10966
TIME...MOT...LOC 0430Z 211DEG 37KT 4894 11045 4842 10994
HAIL...1.00IN
WIND...60MPH
$$
JANGLIN2 follow-up statements
934
WWUS55 KTFX 090441
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
1041 PM MDT THU JUN 8 2017
MTC041-090500-
/O.CON.KTFX.SV.W.0035.000000T0000Z-170609T0500Z/
Hill MT-
1041 PM MDT THU JUN 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR EASTERN HILL COUNTY...
At 1040 PM MDT, severe thunderstorms were located along a line
extending from 31 miles north of Gildford to near Beaver Creek,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated and trained weather spotters have reported
strong winds.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Havre, Azure, Parker School, Beaver Creek, Agency, Sangrey, St.
Pierre, Boneau, Rocky Boy, Kremlin, Laredo and Simpson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4886 10950 4857 10951 4852 10946 4846 10946
4845 10950 4830 10951 4829 10955 4813 10965
4814 10973 4822 10974 4822 10985 4830 10985
4830 10997 4855 11008 4894 11056 4900 11052
4900 10966
TIME...MOT...LOC 0440Z 211DEG 37KT 4902 11038 4850 10987
HAIL...0.75IN
WIND...60MPH
$$
JANGLIN950
WWUS55 KTFX 090456
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
1056 PM MDT THU JUN 8 2017
MTC041-090506-
/O.EXP.KTFX.SV.W.0035.000000T0000Z-170609T0500Z/
Hill MT-
1056 PM MDT THU JUN 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HILL COUNTY WILL
EXPIRE AT 1100 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds, frequent lightning, and heavy rain are still possible with
these thunderstorms.
LAT...LON 4886 10950 4857 10951 4852 10946 4846 10946
4845 10950 4830 10951 4829 10955 4813 10965
4814 10973 4822 10974 4822 10985 4830 10985
4830 10997 4855 11008 4894 11056 4900 11052
4900 10966
TIME...MOT...LOC 0456Z 211DEG 37KT 4916 11026 4864 10975
$$
JANGLINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 5:11 PM MDT, 5 hours 19 minutes earlier.
Area forecast discussion, Jun 8, 5:11 PM MDT, 5 hours 19 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 511 PM MDT Thu Jun 8 2017 .UPDATE... Thunderstorms have developed along the Rocky Mountain Front late this afternoon. Instability is peaking with warm air and unusually high dewpoints across North-central Montana. Mid-level lapse rates and shear are increasing as a shortwave trough advances from the southwest. Storms are expected to progress to the east-northeast, with some potential for damaging winds and large hail. A Severe Thunderstorm Watch is now in effect through 11pm. && .SYNOPSIS... Ongoing strong to severe thunderstorms will continue into the overnight hours with damaging winds and large hail the main threats. By Friday, there is a continued chance of showers and a few storms, with only a few spotty showers over the weekend. However, by the start of the work week on Monday and Tuesday, there is the potential for widespread heavy rainfall as the next major storm system develops and impacts a large majority of our area. High temperatures will return to near seasonable levels on Friday and into the upcoming weekend. && .DISCUSSION... && .AVIATION... Updated 1743Z. VFR conditions will generally prevail through the forecast period, however, increasing instability during the afternoon hours ahead of an upper level disturbance could bring isolated to widely scattered thunderstorms for the mid/late afternoon and into the evening hours. Those terminals most at risk of seeing a thunderstorm are KCTB, KGTF, KHVR, and KHLN. Storms could become strong to severe near these terminals, producing gusty/erratic winds, hail, and heavy rain. In addition to the threat for precipitation, a Pacific Front will sweep from west to east across the region during the evening. This front will bring a wind shift, in addition to breezy winds which could gust upwards of 30kts. - Moldan/Martin && .HYDROLOGY... The flood warning for the Big Hole River near Melrose has been cancelled. The river has fallen below flood stage. However the river will remain high for the next several days and could once again exceed flood stage later this weekend or next week. Additionally, there is the potential for a late spring storm early next week that could bring widespread heavy precipitation to portions of Central and North Central MT. Rainfall amounts could be heavy enough that some flooding problems develop. Brusda && .PREV DISCUSSION... /ISSUED 242 PM MDT Thu Jun 8 2017/ Rest of Today through Tonight...As of 1pm, the atmosphere remains capped. However, lift will continue to increase in association with the approaching shortwave. Still think this wave and convergence near/north of the SFC low track will aid in storms developing this afternoon over the mountains, then moving out over the plains through tonight. But, it still should be noted that if the cap holds, the coverage of storms my be fairly isolated. Regardless, any storm that can break through the cap and sustain itself will be in a favorable environment for strong to severe storms capable of large hail, damaging winds, and heavy rainfall. With near to above normal moisture in the atmosphere, isolated flash flooding cannot be ruled out. Still think the greatest threat for storms and severe weather will be along the Hi-line. Southern sections of central Montana (ie. Great Falls to Lewistown) will be more conditional on whether the cap breaks or not. Friday/Friday Night...As the large upper low over the Pacific continues to edge eastward, another potent s/w is forecast to traverse the area, with a focus of precipitation across the southern half of our CWA. While shear across SW MT looks fairly strong on Friday, instability looks much weaker than today. That said, certainly cannot rule out a few stronger storms developing, capable of gusty winds and hail. Showers and storms may clip southern sections of central Montana, but the Hi-line looks to stay mostly dry and breezy. Martin Saturday through Sunday...A few scattered showers will be possible over the weekend as the region will be in-between storm systems. Most showers will be short lived and light. Afternoon temperatures will be a bit below normal. For Monday through Tuesday night...A strong late season spring storm will affect the region. Both the GFS/EC prog some of the heaviest precipitation over portions of Central and North Central MT where 1 to 3 inches of rain could fall. Isolated higher amounts are possible. Expect some adjustments over the next few days. The heavy rainfall could result in flooding problems. Thus pops have been raised for this period. Temperatures will be below normal. For Wednesday into Thursday...The flow aloft will be out of the northwest. Expect a slow warming trend...with a few light showers. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 53 70 45 66 / 30 30 30 10 CTB 49 67 43 64 / 60 0 10 10 HLN 54 70 45 66 / 30 70 50 20 BZN 49 71 44 66 / 10 40 50 20 WEY 39 61 35 59 / 0 30 50 20 DLN 48 68 41 62 / 20 50 30 10 HVR 56 76 48 73 / 50 10 20 0 LWT 54 69 44 65 / 10 80 50 10 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR THE ROCKY MOUNTAIN FRONT...Eastern Glacier...Hill...Cascade...Chouteau...Central and Southern Lewis and Clark...Toole...Liberty...Eastern Pondera...Eastern Teton && weather.gov/greatfalls
In the hours before
Special weather statement, Jun 8, 9:00 PM MDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Great Falls MT 900 PM MDT THU JUN 8 2017 MTZ050-051-090345- Fergus MT-Judith Basin MT- 900 PM MDT THU JUN 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND SOUTHWESTERN FERGUS COUNTIES UNTIL 945 PM MDT... At 900 PM MDT, Doppler radar was tracking a strong thunderstorm over Hobson, or 19 miles southeast of Stanford, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lewistown, Hobson, Moore, Danvers, Moccasin, Ackley Lake State Park, Glengarry and Hilger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4684 10972 4696 11003 4740 10978 4729 10913 TIME...MOT...LOC 0300Z 203DEG 24KT 4701 10987 PN
Local storm report, Jun 8, 9:06 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
906 PM MDT THU JUN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL HOBSON 47.00N 109.87W
06/08/2017 E1.00 INCH JUDITH BASIN MT TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL
&&
JAALocal storm report, Jun 8, 9:22 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
922 PM MDT THU JUN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM NON-TSTM WND GST CHOTEAU 47.81N 112.18W
06/08/2017 M53 MPH TETON MT TRAINED SPOTTER
WINDS HAVE INCREASED SINCE SKIES BEGAN CLEARING
&&
JAALocal storm report, Jun 8, 9:29 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
929 PM MDT THU JUN 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 7 NW DEVON 48.55N 111.56W
06/08/2017 M75 MPH TOOLE MT MESONET
MESONET STATION KNGMT, 6 NW DEVON.
&&
JALocal storm report, Jun 8, 9:30 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
930 PM MDT THU JUN 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TSTM WND GST 14 NNW JOPLIN 48.74N 110.93W
06/08/2017 M66 MPH LIBERTY MT MESONET
MESONET STATION D4821, 13 NW JOPLIN.
&&
JALocal storm report, Jun 8, 10:17 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1017 PM MDT THU JUN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST 2 E INVERNESS 48.55N 110.65W
06/08/2017 M47 MPH HILL MT DEPT OF HIGHWAYS
DOT SENSOR NEAR IVERNESS
&&
JAAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:10 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera | 25 min |
| Jun 8, 6:37 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Toole | 38 min |
| Jun 8, 7:05 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Toole | 25 min |
| Jun 8, 7:13 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera, Toole | 47 min |
| Jun 8, 7:49 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Liberty, Toole | 26 min |
| Jun 8, 8:14 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty, Toole | 46 min |
| Jun 8, 8:59 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill, Liberty | 46 min |
| Jun 8, 9:00 PM MDT | Special Weather Statement | TFX | Fergus | 45 min |
| Jun 8, 9:45 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill, Liberty | 45 min |
| Jun 8, 11:03 PM MDT | Special Weather Statement | TFX | Blaine | 42 min |
| Jun 9, 1:45 PM MDT | Special Weather Statement | TFX | Jefferson | 45 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.